Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Symptoms of ageing are caused by drugs, new research finds

About the author: 

Many of the problems associated with growing old-including falls, unsteadiness and an increased risk of stroke-are the direct consequence of taking a prescription drug, and now, the SSRI antidepressants have been added to the list of culprits

Many of the problems associated with growing old-including falls, unsteadiness and an increased risk of stroke-are the direct consequence of taking a prescription drug, and now, the SSRI antidepressants have been added to the list of culprits.


The SSRIs (selective serotonin reuptake inhibitors), which include Prozac, are often prescribed to the elderly to help them cope with their depression-but a new study has discovered that they are the cause of symptoms that have been blamed on the ageing process.


The drugs quickened death, caused a stroke, a fall or a fracture, triggered an epileptic fit and hyponatraemia (too-low salt levels in the blood), researchers from the University of Nottingham have discovered.


The researchers made the discovery after they analyzed the health records of 60,746 patients aged 65 and older who had recently been diagnosed with depression. Of these, 89 per cent were taking an antidepressant drug and 57 per cent of these were for an SSRI.


The SSRI drugs most likely to cause an adverse reaction were trazodone, mirtazapine and venlafaxine, and the risks were highest in the first 28 days of starting the drug and during the month immediately after stopping the drug treatment (BMJ, 2011; 343: d4551).


Avoiding heart flutters

Antidepressants double the risk of another bout of depression

You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved